Tumor necrosis factor alpha inhibitors (TNFi) are widely used in children with autoimmune and autoinflammatory conditions. Although TNFi are approved to treat psoriasis, they have also been shown to paradoxically induce psoriasiform lesions. In this review, we aim to focus on the clinical presentation and management of paradoxical psoriasis after exposure to TNFi in children with juvenile idiopathic arthritis (JIA), inflammatory bowel disease (IBD), or chronic nonbacterial osteomyelitis (CNO). A narrative review of the literature was performed given the limited number of publications on this topic. Children with IBD, CNO, and JIA have a higher risk of developing psoriasis at baseline, which increases after TNFi use in those with JIA and IBD. Risk factors for paradoxical psoriasis remain incompletely defined, and patients with IBD and/or CNO develop paradoxical psoriasis more commonly than those with JIA. Sex, race, and family history were not significantly associated with paradoxical psoriasis. The most commonly implicated TNFi include infliximab and adalimumab. Paradoxical psoriasis occurs in a similar distribution on the body to isolated psoriatic lesions and is morphologically indistinguishable. In many instances, topical therapies are effective in treating psoriasis and children can continue on TNFi for their primary disease. If lesions are severe or unacceptable to patients, TNFi may be switched or discontinued. Further research is needed to better characterize risk factors and understand the mechanism of disease pathogenesis. Pediatric health care providers who prescribe TNFi should counsel families regarding the risk of paradoxical psoriasis prior to starting the medication and monitor for new cutaneous eruptions.

References

PubMed